Does herpes cause autoimmune disease?
I am a herpes-positive man in my early 30s. I had what I thought for a long time were symptoms of Crohn's, including ulceration at my mouth and the whole range of digestive problems. Now I'm wondering - if I do have Crohn's, or a related autoimmune condition, could they be caused by herpes?
Anytime you develop symptoms that you feel are worrisome for a disease like Crohn's disease, you should seek medical attention from a qualified health care professional right away. In this case, the best initial type of physician to see about this is a primary care physician such as a family doctor or internal medicine doctor. Herpes simplex virus (which causes genital herpes) is an infection that never completely goes away, but is kept at bay most of the time by the immune system. It is not known to cause an autoimmune disease. Thus, it would be tough to say that your GI symptoms and the herpes are related. Nevertheless, it sounds like you have GI symptoms that need medical attention soon. Chrohn's disease has the potential to cause blood loss, GI track damage, and even colon cancer. It is a good idea to get checked out so you can begin treatment if necessary. I suggest that you schedule an appointment with your primary care physician. He or she can take a detailed history of your digestive symptoms and perform a thorough physical exam. Depending on the results, you may warrant referral to a gastroenterologist. In addition, you can discuss what types of treatments might be right for you to reduce the number and severity of your herpes outbreaks. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.